Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipoma follow up for Dr. Aberg.
Aug 20, 2002

Dr. Aberg, Thanks as usual for all of you insiteful answers. About a year ago I told you of my being pos. since '86. Have taken most all of the anti-virals. Crixivan REALLY lipoatrified me. Amprenavir worked for a couple of years, but then the Trikes. and cholesterol blew off the charts (700 and 260.) and the DDI gave me really bad neuropathy. So we switched to Viread, Nevirapine and Ziagen. YOU said that Amprenavir could (and in my case really did) make lipomas worse. Well now that I have switched drugs I really notice a proliferation of them forming on my arms and legs. BUT Trikes, Cholesterol and fat on stomach and chest have all diminished. Is there anything to do here? I am taking a vitamin called Bromelain which is supposed to help dissolve them. I noticed that years ago they all disappear with the Crixivan, but alas along with all my other body fat. Lastly, last year after having a double compound fracture accident my docs. said that i have osteopenia (maybe from the Amprenavir and other P.I.s over a long haul.) Now taking weekly Fosamax, but noticed that Viread may be really bad for all of this??? Viral load now nothing and t-cells at around 555. Don't get me wrong though I remember back to the mid 80's when I lived in St. Louis and Dr. P up there and I were seaching for anything that might work like "Dextran Sulfate" and that old "egg derivative" and was really nasty to drink. Really miss the St. Louis food in Houston, but will visit soon. Take care.

Response from Dr. Aberg

I wish I had an answer for you but unfortunatley I do not. Some of my patients have had their lipomas excised (cut out) by surgeons either for cosmetic reasons or because their location was causing them pain.

Osteopenia is a complex problem. It is unclear what meds or if it is the meds that are associated with osteopenia. One study suggests that the osteopenia may even improve on antiretroviral therapy. It is unclear how many of the other traditional risk factors such as smoking, use of prednisone, excessive weight loss versus HIV itself play a role. I am unaware of Viread being more associated with osteopenia compared with other therapies. I think the jury is still out and we need to learn a lot more before any conclusions can be made.

I think I asked this before but I cannot recall. What was your lowest CD4 count? If it was never less than 300, you may want to consider stopping meds if you have access to one of the clinical trials exploring this option.

I will be giving a community talk in Houston soon to discuss the metabolic complications. If you are interested in attending, please call Rich Arenschieldt at the Center for AIDS for more details.



Previous
Changing PCP's
Next
genotype test

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement